News

US drugs regulator issues severe pain alert on bisphosphonates

BMJ 2008; 336 doi: https://doi.org/10.1136/bmj.39461.527650.4E (Published 17 January 2008) Cite this as: BMJ 2008;336:117
  1. Jeanne Lenzer
  1. 1New York

    Bisphosphonate drugs, which are used to reduce bone fractures in patients with osteoporosis, may cause severe and even “incapacitating” musculoskeletal pain, says the US Food and Drug Administration in an alert issued on 7 January.

    The pain can occur within days or years after starting treatment, says the agency. Severe musculoskeletal pain is mentioned in the prescribing information for all bisphosphonates, but the agency issued the alert because of a sizable number of additional reports of severe bone, joint, and/or muscle pain in patients taking a variety of bisphosphonates” since a 2005 report on …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe